Montana, 2006

Flash Flood in Montana, May 24, 2006

May 24, 2006 · NWS GGW · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 23, 8:17 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, May 23, 8:17 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
917 PM MDT TUE MAY 23 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
TIGHT UPPER LOW LIFTING ACROSS THE WESTERN DAKOTAS THIS EVENING
WITH DEFORMATION ZONE ACROSS WESTERN CWA AND DRY SLOT OVER EASTERN
ZONES. LARGE AREA OF SHOWERS ACROSS MAINLY VALLEY AND EASTERN
GARFIELD COUNTIES GRADUALLY DIMINISHING AS DRY SLOT WRAPS FURTHER
AROUND THE STORM. ANOTHER AREA OF THUNDERSTORMS BEGINNING TO
DEVELOP OVER WESTERN NORTH DAKOTA AND EXTENDED INTO SOUTHEAST
MONTANA. ALREADY UPDATED TO DROP LAKE WIND ADVISORY AND SEVERE
THUNDERSTORM WATCH. WILL UPDATE AGAIN TO NARROW AREA OF HIGH POPS
AND EXTEND IT UNTIL MIDNIGHT. WILL ALSO KEEP SOME POPS ACROSS MOST
OF THE REGION PAST MIDNIGHT. OTHERWISE GRADUALLY CLEARING EXPECTED
FROM THE SOUTHWEST LATE TONIGHT AS THE UPPER LOW CONTINUES TO PUSH
EAST OVERNIGHT. EBERT

PREVIOUS SHORT TERM DISCUSSION...POSSIBILITY OF AN ACTIVE EVENING
ACROSS THE EASTERN ZONES WITH SOME STRONG STORMS AND POSSIBLY A
SEVERE STORM OR TWO. A NICE RIDGE BUILDS BACK INTO THE AREA LATER
TONIGHT AND WEDNESDAY TO DRY THINGS OUT. SOUTHWEST FLOW TO RE-
ESTABLISH ACROSS THE AREA THURSDAY FOR POSSIBLE LATE DAY AND
EVENING STORMS.

TONIGHT...A COMPACT SYSTEM IS VISIBLE ON SATELLITE WRAPPING UP ALONG
THE MT/WY/SD BORDER.  THE LOW WILL SLOWLY MOVE OFF INTO THE
EASTERN DAKOTAS LATE TONIGHT.  THE SYSTEM LOOKS A BIT SLOWER THAN
EARLIER MODEL RUNS WHICH WILL NECESSITATE BEEFING UP THE POPS A
BIT FOR TONIGHT ACROSS OUR EASTERN ZONES. THE MOST UNSTABLE AIR
LATE THIS AFTERNOON/EARLY EVENING LOOKS TO BE ACROSS THE NORTHEAST
ZONES WHERE THE LATEST LAPS ANALYSIS HAS LIS OF -3C AND ABOUT
2100 J/KG OF CAPE...WITH THE ATMOSPHERE BECOMING MORE STABLE BACK
TO THE WEST. SPECIAL 18Z KGGW SOUNDING HAD AN LI OF -4C AND JUST
UNDER 1000 J/KG OF CAPE ABOVE THE LFC. IT WOULD APPEAR THAT AREAS
EAST OF GLASGOW WOULD STAND THE BEST CHANCE OF A FEW STRONG
STORMS...AND POSSIBLY A SEVERE STORM OR TWO ACROSS OUR EASTERN
MOST ZONES. THE THREAT OF ANY SEVERE WEATHER SHOULD COME TO AN END
BY MID-EVENING...BUT SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS
OUR EASTERN ZONES A GOOD PART OF THE NIGHT. AT THE SURFACE AN AREA
OF LOW PRESSURE ACROSS OUR SOUTHEAST ZONES EARLY THIS AFTERNOON
WILL LIFT NORTHEAST AND INTO CENTRAL NORTH DAKOTA LATE TONIGHT.
THE STRONGER NORTHWEST WIND ACROSS FORT PECK LAKE WILL DIMINISH
THIS EVENING...BUT SHOULD REMAIN ON THE STRONG SIDE ACROSS OUR
EASTERN ZONES OVERNIGHT WITH A STRONG PRESSURE GRADIENT BETWEEN
THE LOW AND A SURFACE RIDGE BUILDING INTO THE NORTHERN ROCKIES.

WEDNESDAY...THE UPPER LOW MOVES OFF INTO MINNESOTA.  AN UPPER RIDGE
WILL BUILD ACROSS THE AREA IN THE WAKE OF THE LOW AS YET ANOTHER
UPPER LOW WAITS IN THE WINGS OFF THE BRITISH COLUMBIA COAST.  THE
SURFACE RIDGE IN THE NORTHERN ROCKIES WILL WEAKEN A BIT AS IT SLIDES
INTO CENTRAL MONTANA DOWN INTO THE CENTRAL ROCKIES.  ALTHOUGH THE
WIND AT 850MB AND PRESSURE GRADIENT SLOWLY WEAKEN DURING THE
DAY...STEEP LAPSE RATES SHOULD BE ABLE TO EFFICIENTLY MIX THE WIND
ALOFT TO THE SURFACE...AND ANOTHER LAKE WIND ADVISORY WILL VERY
LIKELY BE NEEDED...ESPECIALLY ACROSS THE EASTERN HALF OF THE LAKE.
AS THERE IS ALREADY A LAKE WIND ADVISORY IN EFFECT THROUGH THIS
EVENING WILL NOT MUDDY THE WATERS JUST YET WITH ANOTHER ADVISORY AND
DEFER TO THE NIGHT SHIFT FOR THE NEXT ADVISORY.  THE ATMOSPHERE
SHOULD BEGIN TO QUICKLY DECOUPLE TOWARD SUNSET AND THE WIND SHOULD
QUICKLY SLACKEN OFF TOWARD EVENING.

WED NIGHT & THURSDAY...THE UPPER LOW OFF THE BRITISH COLUMBIA COAST
WILL SLOWLY TRACK TO THE SOUTHEAST AND THE UPPER RIDGE ACROSS THE
AREA WEDNESDAY WILL SLOWLY GET NUDGED EAST.  OUR UPPER FLOW WILL
GRADUALLY BACK INTO THE SOUTHWEST BY THURSDAY.  AS OUR UPPER FLOW
BACKS INTO THE SOUTHWEST PRESSURES BEGIN TO FALL ACROSS MONTANA AND
A SURFACE FRONT WILL DEVELOP FROM NORTHERN WYOMING UP INTO EASTERN
MONTANA.  NOT SEEING ANYTHING IN THE MORNING HOURS TO TRIGGER
CONVECTION...BUT SOUTHWEST FLOW ALOFT AND THE DEVELOPING FRONT MAY
TRIGGER A STORM OR TWO DURING THE AFTERNOON.  BIGGEST CHANGE WAS TO
REMOVE POPS FOR THURSDAY MORNING AND BUMP UP TEMPERATURES A BIT
ACROSS OUR SOUTHEAST ZONES AS THIS AREA IS LIKELY TO BE SOUTH OF THE
DEVELOPING FRONT. CB

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
UPPER LEVEL FLOW REMAINS FROM THE SOUTHWEST OR SOUTH FOR THE
ENTIRE EXTENDED PERIOD WHICH USUALLY RESULTS IN UNSETTELED
WEATHER. THIS EXTENDED PERIOD LOOKS NO DIFFERENT. ISOLATED OR
SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP ANY DAY IN THE
EXTENDED.

THE MODELS ARE ALL IN AGREEMENT ON THE UPPER LEVEL PATTERN. MODELS
INDICATE THAT A SURFACE LOW WILL MOVE ACROSS THE REGION AND KEEP
CLOUDS AND TEMPERATURES COOLER THAN THEY HAVE BEEN.  TLSJR

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL EXCEPT FOR LOCALLY REDUCED VISIBILITIES
AND CEILING BELOW 4000FT VICINITY OF SCATTERED THUNDERSTORMS EAST
OF SCOBEY/WOLF POINT/GLENDIVE AXIS THROUGH REST OF EVENING. AN
AREA OF SHOWERS ALONG AXIS FROM GLASGOW TO JORDAN TUESDAY EVENING WILL
GRADUALLY SHIFT EAST OVERNIGHT...EXITING INTO NORTH DAKOTA AROUND
DAWN...BUT EXPECT VFR TO PREVAIL EVEN IN AFFECTED AREA. NORTHWEST
WINDS WILL DIMINISH OVERNIGHT...BUT EXPECT NORTHWEST WINDS TO INCREASE
TO AROUND 20 KT WEDNESDAY MORNING WITH GUSTS TO 30 KT POSSIBLE.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 23, 7:11 PM MST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
811 PM MDT TUE MAY 23 2006

MTZ016>027-059>062-241200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
811 PM MDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS NORTHEAST MONTANA ON
WEDNESDAY...AND MAY BECOME STRONG ENOUGH TO REQUIRE A LAKE WIND
ADVISORY FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 127 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roosevelt

When
May 24, 12:30 AM MST to 3:00 AM MST
Where
Roosevelt County, 1 mi S of Brockton
Reported by
LAW ENFORCEMENT
Coordinates
48.133, -104.917

Very heavy rain fell during a 2 1/2 hour period during the pre-dawn hours. Seven inches of rain was measured at the Brockton grain elevator on the south side of town. 4.68 inches of rain was measured on the north side of town. The heavy rainfall was very localized with no rain at all 10 miles north of town and only 2 tenths of an inch 6 miles east of town. Ditches were full of water with standing water in fields. There was some basement flooding reported in a couple of homes on the south side of town. U.S. Highway 2 was briefly closed as water was flowing across the highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506019.